Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Lake Charles, LA

April 7, 2003Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 7, 2003, 1:23 PM CDT for Cameron Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 1:23 PM CDT (18:23 UTC)
Expired
Apr 7, 2003, 2:15 PM CDT
In force
52 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 33 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 10:05 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS54 KLCH 071823
SVRLCH
LAC023-071915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
122 PM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON PARISH IN SOUTHWEST LOUISIANA

* UNTIL 215 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF SABINE NATIONAL WILDLIFE
  REFUGE...MOVING EAST AT 40 MPH.

* THIS STORM WILL BE NEAR...
  CAMERON BY 140 PM CDT
  CREOLE...RUTHERFORD BEACH BY 150 PM CDT
  GRAND CHENIER BY 205 PM CDT
  LACASSINE NATIONAL WILDLIFE REFUGE BY 210 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2989 9361 2971 9358 2962 9265 3005 9265

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 9:55 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 7, 9:55 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
955 AM CDT MON APR 7 2003

SFC ANALYSIS THIS MRNG SHOWS QSTNRY FNTL BDRY NEAR A KGWO-KMLU-
KIER-KCLL LINE...W/ 1009MB LO NEAR KDRT. HOWEVER A WEAK PRE-FNTL
TROF IS SHOWING UP FROM N OF KBRO ACROSS THE NWRN GULF TO NEAR KLFT
AND KBTR TO KPIB. WATER VAPOR IMAGERY SHOWS A WEAK RIPPLE IN THE
FLOW OFF THE UPR TX CST...WHILE A MORE SIGNIFICANT S/WV IS EMBEDDED
IN THE SUBTROP FLOW OVER NRN MEX. 88D MOSAIC SHOWS THESE FEATURES
HAVE COMBINED TO PRODUCE A STRING OF RW/TRW ALONG THE TROF. SVR WX
WARNINGS ALREADY BEING ISSUED FOR THIS ACTIVITY.

KLCH 12Z SOUNDING SHOWED SOME DRYING HAD TAKEN PLACE SINCE LAST
EVE...W/ PWAT DOWN FROM 1.7 TO 1.1 INCHES. SOUNDING MODIFIED TO FCST
MAX OF 86F SHOWS SERIOUS INSTABILITY/ENERGY (LI -9/CAPE 3400).
HOWEVER ONGOING CLOUD COVER SHOULD LIMIT INSOLATION THIS AFTN & 86
LOOKS UNATTAINABLE. HOWEVER A MODERATELY UNSTABLE AIRMASS LOOKS
CERTAIN & ADJUSTED CAPES SHOULD STILL EXCEED 2K. COVERAGE &
TRAJECTORY OF ONGOING ACTIVITY OFFSHORE LEADS TO BUMP UP POPS TO
LIKELY ACROSS THE SRN ZONES. DRYING ABOVE THE 900MB LEVEL SHOULD
HELP LEAD TO DAMAGING WIND POTENTIAL WHILE MUCH LOWER WBZ COULD HELP
SOME HAIL DEVELOPMENT. SPC LOOKING AT AREA FOR A WW WHICH SEEMS
FAIR. WILL ADD SVR WORDING TO ZONES.

LGE/TRL

.PRELIMINARY POINT TEMPS/POPS...

KLCH 81 63 67 45 / 60 70 40 00
KBPT 81 61 67 44 / 60 70 40 00
KAEX 82 58 66 40 / 40 70 40 00
KLFT 83 64 69 46 / 60 70 60 00

.LCH...NONE.

PREVIOUS DISCUSSION...

EARLY THIS MORNING...CLOUDY SKIES ACROSS THE FORECAST AREA WITH JUST
A FEW SHOWERS HOLDING ON OVER CENTRAL LOUISIANA. CEILING HEIGHTS
CURRENTLY RUNNING 4 TO 11 HUNDRED FT AND HAVE SHOW A GENERAL TREND
DOWN OVER THE LAST FEW HOURS. WILL HAVE TO WATCH CLOSELY WITH THE
POTENTIAL FOR STRATUS TO HIT THE DECK. OTHERWISE...STEADY SOUTHERLY
FLOW AND LACK OF RADIATIONAL COOLING HAS ALLOWED TEMPERATURES TO
REMAIN IN THE LOW 70S...MUCH CLOSER TO NORMAL HIGHS THAN NORMAL
LOWS.

SURFACE ANALYSIS INDICATING EAST TO WEST ORIENTED STATIONARY FRONT
ALONG LOUISIANA/ARKANSAS...TEXAS/OKLAHOMA BORDERS WHILE RETREATING
DRY-LINE EXTENDS SOUTH THROUGH EAST CENTRAL TEXAS. PREFRONTAL DEW
POINTS HOLDING IN THE LOW 70S OVER THE FCST AREA. IN THE MID
LEVELS...CLOSED LOW EVIDENT ON WATER VAPOR IMAGERY MOVING INTO WEST
IOWA...WHILE IN THE UPPER LEVELS 130 KNOT JET MAX ORIENTED FROM
CENTRAL TEXAS INTO MID MISSISSIPPI VALLEY ALONG SOUTHEAST PERIPHERY
OF UPPER LEVEL TROF.

WILL REMAIN IN A VERY UNSETTLED WEATHER PATTERN OVER THE NEXT 24
HOURS. EVENING LCH SOUNDING INDICATING PRECIPITABLE WATER AT 1.69
INCHES WITH MOISTURE MAINLY BELOW MID LEVEL INVERSION AT 7K FEET.
SEEING SOME DRIER MID LEVEL AIR ASSOCIATED WITH FLOW BECOMING
INCREASING WESTERLY....BUT WILL RECOVER THROUGH THE DAY WITH TROF
ADVANCING TOWARD REGION. GFS MODEL SOUNDING SHOWING PRECIPITABLE
WATER INCREASING TO 1.83 INCHES...AND REMAINING IN THIS AREA TIL
FROPA LATE TONIGHT/TUESDAY MORNING.

ETA SUGGESTING INITIAL SHORTWAVE REACHING SOUTHERN LOUISIANA COAST
LATE THIS AFTERNOON. LOW LEVEL CONVERGENCE SOMEWHAT LIMITED HOWEVER
WITH BOUNDARY NORTH OF FORECAST AREA. WILL CARRY 40 PERCENT POPS FOR
AFTERNOON HOURS. BEST RAIN CHANCES APPEAR TONIGHT AS BOUNDARY MAKES
ITS WAY INTO AREA WITH WELL DEFINED LOW LEVEL CONVERGENCE DEVELOPING
COINCIDENT WITH SEVERAL PERTURBATIONS MOVING THROUGH MID LEVEL FLOW.
WILL MAINTAIN LIKELY POPS DURING THIS TIME PERIOD. HAVE NOTED SPC
PLACING ALL OF REGION IN SLIGHT RISK OF SEVERE TODAY/TONIGHT.

MODELS CONSISTENT IN DROPPING NE-SW ORIENTED FRONT TO NEAR BPT/AEX
BY MIDNIGHT...TO THE LAFAYETTE AREA TOWARD SUNRISE. FRONT CLEARS
ACADIANA BY NOON TUESDAY. WILL MAINTAIN CHANCE FOR SHOWERS THROUGH
THE DAY TIL SHARP DRYING COMES IN FROM THE WEST AS MID LEVEL LOW
TRACKS INTO MID MISSISSIPPI VALLEY. REMAINDER OF WEEK LOOKS
DRY...WITH UNSEASONABLY COOL TEMPS ON THE WAY WEDNESDAY AND THURSDAY
AS 1030+ SURFACE HIGH NOSES INTO REGION. WILL BE RETURNING TO MORE
SEASONABLE TEMPS LATER IN THE WEEK.

MARCOTTE
Hazardous weather outlook, Apr 7, 5:20 AM CDT, 8 hours 3 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT
ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY
IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY
WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH
PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, Apr 7, 12:14 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1214 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1213 PM    AVERY ISLAND              LA   1.75 IN HAIL
04/07/03   IBERIA                         PUBLIC REPORT OF
                                          GOLFBALL-SIZE HAIL

LGE
Local storm report, Apr 7, 12:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1240 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 PM    SEA RIM STATE PARK        TX   2.75 IN HAIL
04/07/03   JEFFERSON                      PUBLIC REPORT OF
                                          BASEBALL-SIZE HAIL AT SEA
                                          RIM STATE PARK...NEAR
                                          SABINE PASS

1220 PM    NEW IBERIA                LA   1.00 IN HAIL
04/07/03   IBERIA                         PUBLIC REPORT OF
                                          QUARTER-SIZE HAIL EAST SIDE
                                          OF NEW IBERIA

LGE
Local storm report, Apr 7, 12:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    SEA RIM STATE PARK        TX   1.75 IN HAIL
04/07/03   JEFFERSON                      INDUSTRY REPORTS OF
                                          GOLFBALL AND PING PONG
                                          BALL-SIZE HAIL ONGOING AT
                                          SABINE PASS

LGE
Local storm report, Apr 7, 12:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF OCCURANCE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    SEA RIM STATE PARK        TX   1.75 IN HAIL
04/07/03   JEFFERSON                      INDUSTRY REPORTS OF
                                          GOLFBALL AND PING PONG
                                          BALL-SIZE HAIL ONGOING AT
                                          SABINE PASS

LGE/SKR
Local storm report, Apr 7, 1:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0113 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1259 PM    ROCKEFELLER WILDLIFE REFU LA   1.75 IN HAIL
04/07/03   CAMERON                        PARK RANGER REPORTED
                                          GOLFBALL-SIZE HAIL ALONG
                                          HIGHWAY 82 ON BOTH SIDES OF
                                          CAMERON-VERMILION PARISH
                                          LINE WITHIN THE PARK

LGE
Local storm report, Apr 7, 1:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0113 PM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1259 PM    ROCKEFELLER WILDLIFE REFU LA   1.75 IN HAIL
04/07/03   CAMERON                        PARK RANGER REPORTED
                                          GOLFBALL-SIZE HAIL ALONG
                                          HIGHWAY 82 ON BOTH SIDES OF
                                          CAMERON-VERMILION PARISH
                                          LINE WITHIN THE PARK

1259 PM    ROCKEFELLER WILDLIFE REFU LA   1.75 IN HAIL
04/07/03   VERMILION                      PARK RANGER REPORTED
                                          GOLFBALL-SIZE HAIL ALONG
                                          HIGHWAY 82 ON BOTH SIDES OF
                                          CAMERON-VERMILION PARISH
                                          LINE WITHIN THE PARK

LGE

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:12 AM CDTSpecial Marine WarningLCH63 min
Apr 7, 9:56 AM CDTSevere Thunderstorm WarningLCHCameron34 min
Apr 7, 10:13 AM CDTSpecial Marine WarningLCH32 min
Apr 7, 10:46 AM CDTSpecial Marine WarningLCH59 min
Apr 7, 10:50 AM CDTSevere Thunderstorm WarningLCHVermilion40 min
Apr 7, 10:58 AM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Vermilion62 min
Apr 7, 11:41 AM CDTSpecial Marine WarningLCH64 min
Apr 7, 11:41 AM CDTSpecial Marine WarningLCH64 min
Apr 7, 11:47 AM CDTSevere Thunderstorm WarningLCHIberia58 min
Apr 7, 12:29 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion61 min
Apr 7, 12:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 12:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 1:24 PM CDTSevere Thunderstorm WarningLCHVermilion66 min
Apr 7, 1:49 PM CDTSpecial Marine WarningLCH56 min
Apr 7, 2:13 PM CDTSevere Thunderstorm WarningLCHIberia, St. Mary62 min
Apr 7, 2:28 PM CDTSevere Thunderstorm WarningLCHCameron, Vermilion62 min
Apr 7, 3:09 PM CDTSevere Thunderstorm WarningLCHLafayette66 min
Apr 7, 3:12 PM CDTSevere Thunderstorm WarningLCHSaint Martin63 min
Apr 7, 3:20 PM CDTSpecial Marine WarningLCH55 min
Apr 7, 3:20 PM CDTSpecial Marine WarningLCH55 min
Apr 7, 3:28 PM CDTSevere Thunderstorm WarningLCHCameron62 min
Apr 7, 3:31 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin59 min
Apr 7, 4:34 PM CDTSevere Thunderstorm WarningLCHSt. Mary26 min
Apr 7, 5:03 PM CDTSevere Thunderstorm WarningLCHVermilion27 min
Apr 7, 5:14 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin46 min
Apr 7, 5:34 PM CDTSevere Thunderstorm WarningLCHCameron26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.